Depression and Weight Issues - topamax 25mg




View Full Version : topamax 25mg


citygirl89
08-14-2013, 01:55 PM
Hi everyone,

On a quest to finally stop binge eating and have a healthy relationship with food, I discussed with my psychiatrist where to go next for medication options. I tried almost every SSRI/SNRI you could name for anxiety (celexa, zoloft, wellbutrin, viibryd, pristiq, prozac, cymbalta, and buspar) and had side effects ranging from sexual side effects to deadly hives (thanks wellbutrin) and everything in between.

I also have hyperhidrosis which has been combated through use of propranolol, which is a beta blocker, that slows down my fight-or-flight response and the physical response to anxiety my body has.. but the mental anxiety is still there. Mainly causing me to binge eat, emotionally eat, overeat, make poor food choices, etc.

He thought topamax might be good for me to try, but I am very nervous about the side effects. Namely the "stupid" feeling, the kidney stones, the blindness, etc. This is serious stuff! Is it worth it for weight loss? I'm not sure..

I'm currently on 25mg, soon to be bumped up to 50mg. No side effects except a little case of the stupids, in fact yesterday I made a really dumb and embarrassing work mistake. One could say I may have done it without the topamax, but I guess we'll never know. Slight loss of appetite and I have already lost about 3 lb, so I'm happy about this. Any insight would be great, thank you :)


MauiKai
08-14-2013, 02:04 PM
The most commonly experienced side effects seem to be numbness in the hands and feet, and the "stupid" feeling you describe. Just keep a close eye on yourself and ask someone close to you to do the same. If things seem to be getting out of control, ask the doc about quitting it.

SoMuchFattitude
08-14-2013, 02:26 PM
I took Topamax for awhile, and yes to the numbness and dumbness. I took a very high dose to help with seizures. (long story short - my birth control was giving me seizures and it took awhile for the docs to figure it out. now that i'm off that bc, I no longer need Topamax.)


citygirl89
08-14-2013, 02:44 PM
Thanks, ladies.

@fattitude scary about the seizures you were having, I hope you are alright and in good health!

devadiva
08-14-2013, 05:59 PM
I take it for Migraine control and have for years... I use to be on a higher dose. Agree with the Dumb factor. BUT have to say did not help a bit with weight have lost and gained over the years I have been taking and have to say FOR ME it had no affect on my appetite!
I take 50 mg in the am and 50 in the pm.
Seem to do ok on the dumbness I THINK. My memory is not the best but I am getting older.

taro
08-14-2013, 06:04 PM
I took topamax for migraines. I started with 25 mg for a week with almost no problems, but I did feel a little foggy headed.

After the first week, I started on 25mg twice a day and started to have more intense problems, most notably when I woke up in the middle of the night (I have a 1 year old who still occasionally wakes during the night). I had double vision, and after consulting my doctor, stopped immediately.

However, the side effects are different for everyone. Please just pay extra close attention to how you feel as you up your dosage and keep your doctor in the loop if anything seems amiss. Good luck.

seabiscuit
08-14-2013, 08:38 PM
Hi,

I was on Topamax for a few years and my psychiatrist eventually discontinued it at my request because of the memory and cognition side effects. They were driving me crazy! I feel better being off of it and I think that Topamax is a good drug for some people but there are side effects with most medicines. The side effects from Topamax were enough that my doctor and I agreed for me to discontinue it and I am glad that we did. Take care and good luck.

Amy

SoMuchFattitude
08-15-2013, 07:08 AM
Thanks, ladies.

@fattitude scary about the seizures you were having, I hope you are alright and in good health!

Yes, I am! Turned out I have Catamenial Epilepsy (http://en.wikipedia.org/wiki/Catamenial_epilepsy) (essentially my hormones align perfectly with the seizure stars when I'm on my period and when I take BC and have the additional hormones it causes seizures. I stopped BC and got on a copper IUD without hormones and havent had a single one since! AMAZING!)

devadiva
08-15-2013, 05:55 PM
Guess it shows my fogginess I only take 1/2 of a 100 mg tab at night. I weaned myself {was taking 200 mg a day} over the last 2 yrs and as long as I can take that amount and its at night I feel I do OK with the memory thing. I am a waitress in a BUSY café...so have to multi task and remember more than most people do in a week in a 1/2 a shift so am doing pretty good that way.

citygirl89
08-16-2013, 11:27 AM
thanks ladies for your input! I've since bumped up to 50 mg and I don't feel, well, really anything. I mean, no headaches at all so that is great (though obviously not why I'm taking it but I never realized how often I got headaches) but it seems the mental fog has worn off, too.

My appetite is quite diminished but I'm not sure if my weight is down any further. I'm trying to be patient and not weigh myself every day. I'm really trying to not be obsessed with food and with my weight. I'm trying to be healthy and treat food as what it is.. nourishment. Eat when I'm hungry, stop when I'm full. I have a long road ahead of me, I know, but I'm hoping topamax will help me with this.

Still would appreciate any more input you all have on the drug :)

ohiofreespirit
08-17-2013, 07:23 PM
Topamax works wonders for me, keeps my migraines at bay. I couldn't live and work and have a life without it.

ohiofreespirit
08-31-2013, 09:04 PM
I'm on Topamax 100 mg 2x a day. It works wonders on my migraines, I can put up with the side effects.